Lexapro. Doc now added Trazodone for sleep problems.
Hey, I'm on Lexapro 10mg for anxiety. My doctor just prescribed me Trazadone 50mg for insomnia/sleep problems I've been having. I take the Lexapro in the mornings since I have been having the sleep problems. It was worse when I took it at night. Anyway. I've read mixed reviews about taking these two meds. Anyone have any experiences with Lexapro and Trazodone?
I have never taken these two particular antidepressants together and there is nothing to indicate that they are contraindicated.
Like all meds, we each react to them differently, so even if someone has been on the same two, their experience may be entirely different than yours.
Both these meds have a number of possible side effects, but one they have in common is insomnia.
I am not qualified to question your doctors choice of meds for you, but if your insomnia is not getting resolved, you could ask your doctor about trying a short course of something like Ativan at bedtime. This medication is in a class of drugs called benzodiazepines and is a sedative/antianxiety med. It is usually used short term (4 weeks or less) Depending on how long you've been on the Lexapro, the Ativan MAY help you over the hump of the insomnia until the antidepressant fully "kicks in." It might be worth discussing this with your doctor. The other option is to tweak the dosages of the meds you're now on or to try a different combination. But do not stop ANY medication without talking to your doctor first.
Did the sleep problems happen when you started the Lexapro, or was it there before that? Know that taking any medication to treat a sleep problem can turn it into a chronic problem, so I'd talk about this with your psychiatrist. There are many non-medication ways to help a person sleep, including increased exercise, meditation, and natural medicine. Trazadone was not approved to help people sleep -- it's an antidepressant of a different category than Lexapro -- and sedation is an unwanted side effect many people experience taking it. Many drugs used for sleep sedate people as an unwanted side effect of the primary purpose of the drug. Once a drug is approved, doctors are allowed to prescribe them for any purpose they want to, and although drug marketers aren't allowed to market them for unapproved purposes, well, look up Seroquel if you want to learn how that actually works out. I'm not saying this drug isn't a good solution to your problem, everyone is different, but I agree with you that you should have concerns about this approach. Another approach you could have tried was if it was the Lexapro that was causing this you could have divided the dose into two to see if that helped without having to take a second strong drug. A big question is if the Lexapro is working for you and if the Trazadone is intended to just be temporary until it does start working. Good luck.
I have been taking Lexapro 20 MG for over 10 years. I was recently put on Trazadone 50 MG because I could not sleep. After the first night I felt droggy and very dizzy in the morning when I woke up. I stopped taking it for three nights and then I decided to take it again and the dizziness went away for no apparent reason. I took it for about a month and I got so used to it that I needed to take 100 MG to get a good night sleep.
100 MG works very good for me since I get up in the morning feeling normal again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.